Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 92, NWS Bismarck, ND

July 18, 2001Adams County, Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 9:30 PM MDT for Adams County, Bowman County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 9:30 PM MDT (03:30 UTC)
Expired
Jul 18, 2001, 10:30 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, ND, Bowman County, ND

The radar

The Bismarck radar (KBIS), 181 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 10:11 PM MDTThunderstorm Wind 63 MHettinger Arpt, NDNumerous tree branches down. Several homes and vehicles substained damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 7:45 PM MDTSevere Thunderstorm WatchSPC5 hr
Jul 18, 7:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2623 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 190332
SVRBIS

NDC001-011-190430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM MDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
  SOUTHEASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1030 PM MDT

* AT 930 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF REEDER...OR ABOUT 15     
  MILES SOUTH OF BOWMAN...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE HETTINGER...HAYNES...SCRANTON
  ...BOWMAN HALEY LAKE AND BUCYRUS.

THIS STORM HAS A HISTORY OF PRODUCING HAIL AS LARGE AS GOLF BALLS AND 
WIND GUSTS FROM 60 TO 80 MPH. 

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4606 10343 4588 10340 4596 10202 4621 10203

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:40 PM MDT, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 18, 1:40 PM MDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT WED JUL 18 2001

AREA RADARS AND SATELLITE INDICATE SCATTERED THUNDERSTORMS IN
EASTERN MONTANA MOVING NORTHEAST WITH AN UPPER LEVEL VORT MAX.
DEWPOINTS IN WESTERN ND ARE IN THE UPPER 50S AND LOWER 60S WITH
DEWPOINTS IN THE LOWER 70S IN CENTRAL ND. AN INVERTED TROUGH IS JUST
EAST OF A LINE FROM MINOT TO BISMARCK. THE INDICIES INDICATE
INSTABILITY ACROSS THE FORECAST AREA. CONSEQUENTLY EXPECT
THUNDERSTORMS ACROSS THE REGION AGAIN THIS EVENING...WITH THE
POTENTIAL FOR SEVERE THUNDERSTORMS GREATEST ALONG AND EAST OF THE
TROUGH. WITH THE UPPER LEVEL RIDGE EAST OF THE STATE AND AN UPPER
LEVEL TROUGH TO THUE WEST THROUGH THE WEEKEND...DON'T SEE AN END TO
THE CONVECTIVE POTENTIAL UNTIL MONDAY.  MOS SEEMS TO BE A LITTLE
WARM ON HIGHS AND WILL TREND TOWARD AVN.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 18, 7:30 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

830 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0824 PM    JAMESTOWN                 ND   1 INCH HAIL

07/18/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.
Local storm report, Jul 18, 7:37 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

837 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0825 PM    2 NW LEHR                 ND   1.75 INCH HAIL

07/18/01   LOGAN                          REPORTED BY PUBLIC.
Local storm report, Jul 18, 8:17 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

917 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0853 PM    15 NE JUD                 ND   TORNADO

07/18/01   LA MOURE                       REPORTED BY PUBLIC.

0855 PM    10 NW EDGELEY             ND   TORNADO

07/18/01   LA MOURE                       REPORTED BY PUBLIC.

0906 PM    20 SW RHAME               ND   1.25 INCH HAIL

07/18/01   BOWMAN
Local storm report, Jul 18, 9:03 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1003 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0940 PM    ASHLEY                    ND   1 INCH HAIL

07/18/01   MCINTOSH                       REPORTED BY EMERGENCY

                                          MANAGEMENT.

0943 PM    9 SE ASHLEY               ND   FUNNEL CLOUD

07/18/01   MCINTOSH                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0945 PM    2 S RHAME                 ND   .75 INCH HAIL

07/18/01   BOWMAN                         REPORTED BY PUBLIC.

0956 PM    6 S JAMESTOWN             ND   60 MPH TSTM GUST

07/18/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.

{
Local storm report, Jul 18, 9:07 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1007 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1000 PM    3 W BOWMAN                ND   1.75 INCH HAIL

07/18/01   BOWMAN                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 9:19 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1019 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1010 PM    ASHLEY                    ND   1.75 INCH HAIL

07/18/01   MCINTOSH                       REPORTED BY PUBLIC.

@RUKWBCeKDENWWUS30 KBIS 190319
LSRBIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1019 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    ASHLEY                    ND   1.75 INCH HAIL
07/18/01   MCINTOSH                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:20 PM MDTSevere Thunderstorm WarningBISStutsman55 min
Jul 18, 7:16 PM MDTSevere Thunderstorm WarningBISStutsman59 min
Jul 18, 7:23 PM MDTSevere Thunderstorm WarningBISLogan, McIntosh67 min
Jul 18, 7:25 PM MDTSevere Thunderstorm WarningBISBowman60 min
Jul 18, 7:52 PM MDTTornado WarningBISLaMoure, Stutsman38 min
Jul 18, 7:56 PM MDTSevere Thunderstorm WarningBISMcIntosh64 min
Jul 18, 8:28 PM MDTSevere Thunderstorm WarningBISBowman62 min
Jul 18, 8:30 PM MDTSevere Thunderstorm WarningBISStutsman45 min
Jul 18, 9:07 PM MDTSevere Thunderstorm WarningBISLogan, McIntosh53 min
Jul 18, 9:49 PM MDTSevere Thunderstorm WarningBISLaMoure56 min
Jul 18, 9:59 PM MDTSevere Thunderstorm WarningBISDickey31 min
Jul 18, 10:31 PM MDTSevere Thunderstorm WarningBISAdams44 min
Jul 18, 11:16 PM MDTSevere Thunderstorm WarningBISSioux59 min
Jul 19, 12:39 AM MDTSevere Thunderstorm WarningBISEmmons51 min
Jul 19, 2:35 AM MDTSevere Thunderstorm WarningBISLaMoure, Logan55 min
Jul 19, 2:58 AM MDTSevere Thunderstorm WarningBISStutsman62 min
Jul 19, 2:03 PM MDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 19, 3:05 PM MDTSevere Thunderstorm WarningBISDivide, Williams60 min
Jul 19, 3:43 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail62 min
Jul 19, 4:15 PM MDTTornado WarningBISBurke, Mountrail45 min
Jul 19, 4:31 PM MDTTornado WarningBISWard29 min
Jul 19, 5:00 PM MDTTornado WarningBISWard30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.